Arizona, 2015

Wildfire in Arizona, June 6 to 30, 2015

June 6 to 30, 2015 · NWS FGZ · 1 event in 1 county or zone

The Horse Tank Fire was started by lightning on Saturday, June 6, 2015, approximately six miles north of Strawberry, AZ. The last update was on July 8th when the fire was 3,603 Acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Horse Tank Fire was started by lightning on Saturday, June 6, 2015, approximately six miles north of Strawberry, AZ. The last update was on July 8th when the fire was 3,603 Acres.

Fire managers on the Coconino National Forest utilized the lightning-caused fire to benefit forest health, allowing it to burn dead and down forest litter, small underbrush and pine needles in an area above the Mogollon Rim north of Strawberry. The fire was be used to accomplish several objectives, including restoring wildlife habitat, promoting healthy vegetation, and reducing fuels and the risk of severe fire, thus creating safer conditions for residents, visitors and firefighters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 6, 9:00 AM MST, 5 hours earlier.

Area forecast discussion, Jun 6, 9:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SAT JUN 6 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR SOUTHERN NEVADA WILL
INTERACT WITH MOISTURE ACROSS ARIZONA TO GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. SHOWERS AND STORMS WILL BE MOST
NUMEROUS ACROSS EASTERN ARIZONA. A DRIER AND WARMER AIR MASS IS
EXPECTED TO MOVE ACROSS THE AREA ON SUNDAY AND MONDAY BEFORE
UNSETTLED CONDITIONS DEVELOP AGAIN BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THE FORECAST LOOKS ON TRACK AT THIS TIME WITH A
PERSISTENT RAIN BAND OVER THE EASTERN THIRD OF ARIZONA. DRYING
STILL ON TRACK TO MOVE IN FROM THE WEST THIS AFTERNOON AND EVENING.

STEADY SHOWER ACTIVITY HAS PERSISTED ACROSS PORTIONS OF NORTHERN
ARIZONA MUCH OF THE MORNING...CURRENTLY MOST NUMEROUS FROM AROUND
PAYSON AND THE EASTERN MOGOLLON RIM TOWARDS THE FOUR CORNERS. EXPECT
THAT THE GREATEST STORM CHANCES INTO THIS AFTERNOON WILL REMAIN
ACROSS NORTHEASTERN ARIZONA. THE THREAT FOR LOCALLY SEVERE STORMS
CONTINUES...AND A WATCHFUL EYE ON THE RADAR IS OUR MAIN FOCUS TODAY.

AS THE UPPER LOW SHIFTS EASTWARD...SO WILL DRIER AIR AND A
LIKEWISE DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY THROUGH
THE DAY. SUNDAY AND MONDAY WILL BE MOSTLY DRY WITH THE EXCEPTION
OF CONTINUED RAIN CHANCES IN THE WHITE MOUNTAINS.

ADDITIONAL MOISTURE FROM TROPICAL SYSTEM BLANCA MOVES INTO
SOUTHERN ARIZONA EARLY NEXT WEEK KEEPING LOW CHANCES FOR SHOWERS
OR STORMS IN PORTIONS OF THE FORECAST AREA. IT DOESN'T APPEAR TO
GET PULLED NORTH UNTIL POSSIBLY WEDNESDAY WHEN YET
ANOTHER PACIFIC LOW MOVES THROUGH THE REGION.

&&

.AVIATION...FOR THE 18Z PACKAGE...THE LOW PRESSURE TROUGH OVER
CALIFORNIA WILL WEAKEN AND SLOWLY MOVE EASTWARD TODAY. DRIER AIR
WILL ALSO MOVE INTO ARIZONA FROM THE WEST. EXPECT DECREASING
COVERAGE FOR SHOWERS AND THUNDERSTORMS IN NORTHWESTERN ARIZONA WITH
CONTINUED SCATTERED TO NUMEROUS COVERAGE IN THE NORTHEAST. PERIODS
OF MVFR AND IFR CONDITIONS SHOULD BE EXPECTED IN MODERATE TO HEAVY
SHOWERS WITH ERRATIC GUSTY WINDS NEAR STRONGER STORMS. CONVECTIVE
ACTIVITY WILL DIMINISH ACROSS THE STATE AROUND SUNSET. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...
A TROUGH OVER THE WESTERN USA WILL CONTINUE TO BRING TROPICAL
MOISTURE FROM THE SOUTH WITH SHOWERS AND THUNDERSTORMS MAINLY
EAST OF I-17 AND PAGE TODAY. SOME STORMS MAY PRODUCE STRONG WINDS.
DRIER AIR WILL FILTER INTO ARIZONA FROM THE WEST LATE TODAY AND
SUNDAY. ONLY ISOLATED STORMS ARE EXPECTED ON SUNDAY.

MONDAY THROUGH WEDNESDAY...TEMPERATURES WILL TREND WARMER AS DRIER
AIR MOVES INTO NORTHERN ARIZONA. WHILE ENOUGH MOISTURE WILL
LINGER OVER THE WHITE MOUNTAINS FOR SCATTERED SHOWERS AND STORMS
EACH DAY. DEW POINTS TREND HIGHER ON WEDNESDAY WITH HIGHER CHANCES
FOR SHOWERS AND STORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM/KD
AVIATION...BOHLIN/MAS
FIRE WEATHER...MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 6, 5:58 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
558 AM MST SAT JUN 6 2015

AZZ004>018-037>040-070400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
558 AM MST SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
UNSEASONABLY STRONG LOW PRESSURE OVER SOUTHERN NEVADA WILL
INTERACT WITH INCREASED MOISTURE ACROSS NORTHERN ARIZONA TO
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS...MAINLY EAST OF A
PAGE TO FLAGSTAFF TO PAYSON LINE. IN ADDITION...STRONG VERTICAL
WIND SHEAR MAY LEAD TO THE POTENTIAL FOR A FEW STRONG TO POSSIBLY
SEVERE STORMS THIS MORNING. WIND GUSTS IN EXCESS OF 60 MPH
ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Mogollon Rim

When
June 6, 2:00 PM MST to June 30, 11:59 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Park/Forest Service
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Horse Tank Fire was started by lightning on Saturday, June 6, 2015, approximately six miles north of Strawberry, AZ. It initially as burning at very low intensity because of the wet weather northern Arizona had experienced in the prior several weeks. The fire was close to Arizona State Route 260 and SR 87. The fire had grown to 3,603 acres on the last update on July 8th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571245.